Florida, 2018

Damaging Winds and Heavy Rain in Florida, June 28, 2018

June 28, 2018 · NWS JAX · 4 events in 3 counties and zones

A passing upper level disturbance enhanced diurnally enhanced sea breeze convection over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing upper level disturbance enhanced diurnally enhanced sea breeze convection over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 7:44 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 28, 7:44 AM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
844 AM EDT Thu Jun 28 2018

.Near term.../through this evening/...

At the surface, the region will be between high pressure
to the South and a trough to the North Today. This will result in
a general light Westerly flow. Convection will initiate with
diurnal instability late this morning, with the light Westerly
flow allowing the Gulf sea breeze to push well inland in NE FL,
and the East coast sea breeze should be able to push just West of
I95. In addition, an upper trough will pivot Southeast across the
region Today, which will help to further destabilize the airmass.
Scattered to numerous storms will be expected.

Temperatures will rise into the mid 90s this afternoon, with
indices rising to around 105.

&&

.Aviation.../12z TAF period/...

Showers and storms are expected to impact area TAF sites Today.
Restrictions along with gusty winds will be expected with any
storms which develop. The activity will dissipate toward midnight.
Prevailing VFR conditions are anticipated for the Overnight
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  75  92  74 /  60  40  50  50
SSI  89  77  88  76 /  50  40  50  60
JAX  93  75  93  74 /  60  30  50  60
SGJ  91  77  91  75 /  50  30  50  40
GNV  92  74  92  73 /  60  40  50  50
OCF  90  75  92  74 /  50  30  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 28, 12:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
131 PM EDT THU JUN 28 2018

FLZ040-281800-
Marion FL-
131 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
200 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving east at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Rainbow Lakes Estates, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2898 8233 2901 8239 2902 8240 2902 8242
      2905 8247 2905 8249 2904 8250 2904 8253
      2922 8253 2922 8240 2929 8240 2926 8219
      2897 8230
TIME...MOT...LOC 1731Z 283DEG 25KT 2920 8247

23

The radar

The Jacksonville radar (KJAX), 28 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Duval

When
June 28, 12:45 PM EST to 1:40 PM EST
Where
Duval County, 0.91 mi NW of Center Park
Reported by
Trained Spotter
Coordinates
30.290, -81.510

Over an inch of rainfall was measured in less than 1 hour.

Thunderstorm Wind, St. Johns

When
June 28, 2:30 PM EST
Where
St. Johns County, 0.6 mi E of Sampson
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.020, -81.390

A tree was snapped in Palencia.

Thunderstorm Wind, Alachua

When
June 28, 5:30 PM EST
Where
Alachua County, 1.93 mi WNW of Alachua
Measured
50 kt (58 mph) measured gust
Reported by
911 Call Center
Coordinates
29.790, -82.530

A tree was blown down and blocked the road between High Springs and Alachua.

Funnel Cloud, Alachua

When
June 28, 5:44 PM EST
Where
Alachua County, 1.93 mi WSW of Arredonda
Reported by
Trained Spotter
Coordinates
29.590, -82.450

A funnel cloud was observed between Archer and I-75.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769464, 769465, 769467, 769462.